Sir.—In a report by Lyen and associates1 in AJDC, a male neonate was described in whom the serum thyroxine (T4) and thyroid-stimulating concentrations underwent an interesting sequence of changes during the first two months of life; they ascribed these changes to prolonged exposure to povidone-iodine solution. In this letter, I point out why exposure to iodine was almost certainly not necessarily the only cause of the observed changes in serum thyroid-related hormone concentrations, and I suggest an alternate explanation for them.
The newborn in the study by Lyen et al1 underwent a laparotomy on his third day of life for possible necrotizing entercolitis. The descending colon was found to be perforated, and an ileostomy was performed. Five days later (day 8), the abdominal wound broke down, and on the tenth day of life, a 56-day series of daily washes of the wound with povidone-iodine was started.